The National Early Warning Score 2 (NEWS2), developed by the Royal College of Physicians, turns six routine observations into one number that helps nurses spot a patient who is getting sicker. It is used across the UK and in many hospitals worldwide. The higher the score, the more urgent the response.
The NEWS2 scoring chart
| Parameter | 3 | 2 | 1 | 0 | 1 | 2 | 3 |
|---|---|---|---|---|---|---|---|
| Respiration rate (per minute) | ≤8 | — | 9–11 | 12–20 | — | 21–24 | ≥25 |
| SpO2 scale 1 (%) | ≤91 | 92–93 | 94–95 | ≥96 | — | — | — |
| Air or oxygen? | — | Oxygen | — | Air | — | — | — |
| Systolic BP (mmHg) | ≤90 | 91–100 | 101–110 | 111–219 | — | — | ≥220 |
| Pulse (per minute) | ≤40 | — | 41–50 | 51–90 | 91–110 | 111–130 | ≥131 |
| Consciousness | — | — | — | Alert | — | — | New confusion, V, P or U |
| Temperature (°C) | ≤35.0 | — | 35.1–36.0 | 36.1–38.0 | 38.1–39.0 | ≥39.1 | — |
SpO2 scale 2: for patients with hypercapnic respiratory failure
Use scale 2 only when a clinician has documented a target saturation of 88–92%, for example in some patients with COPD. On scale 2, saturations of 88–92% score 0 whether on air or oxygen, and 93% or more on air also scores 0. On oxygen: 93–94% scores 1, 95–96% scores 2 and 97% or more scores 3. Low saturations score 3 at 83% or below, 2 at 84–85% and 1 at 86–87%.
What the score means
| NEWS2 score | Clinical risk | Minimum monitoring | Response |
|---|---|---|---|
| 0 | Low | Every 12 hours | Continue routine monitoring |
| 1–4 | Low | Every 4–6 hours | A registered nurse assesses and decides whether to increase monitoring or escalate |
| 3 in any single parameter | Low–medium | At least hourly | Urgent review by a clinician on the ward |
| 5–6 | Medium | At least hourly | Urgent review by a clinician competent in acute illness; consider sepsis |
| 7 or more | High | Continuous | Emergency response by a critical care-competent team; consider transfer to higher-level care |
Practical tips
- Count the respiratory rate for a full minute. It is the most commonly guessed observation and the earliest sign of deterioration.
- New confusion scores 3 on its own. Ask relatives whether the patient is behaving normally.
- Trust your instinct. If you are worried, escalate even with a low score. NEWS2 supports clinical judgement; it does not replace it.
- Think sepsis at a score of 5 or more in a patient who may have an infection. See our sepsis guide.
- Use SBAR when you escalate. See SBAR examples for nurses.
- NEWS2 is not for children or pregnant women. Use a paediatric or maternity early warning score instead.
Worked example
A patient has a respiratory rate of 22 (2), SpO2 95% on air (1), systolic BP 104 (1), pulse 112 (2), is alert (0) and has a temperature of 38.4°C (1). Total NEWS2 = 7: an emergency response with continuous monitoring is needed.
Source: Royal College of Physicians, National Early Warning Score (NEWS) 2: Standardising the assessment of acute-illness severity in the NHS (2017, with updates).



Leave a Reply